Maine, 2009Flash Flooding and Damaging Winds in Maine, July 3, 2009
July 3, 2009 · NWS CAR · 7 events in 2 counties and zones
Thunderstorms containing damaging winds and heavy rains occurred across Downeast Maine during the early morning hours of the 3rd. 5 inches per hour occurred with some of the thunderstorms leading to some road closures due to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms containing damaging winds and heavy rains occurred across Downeast Maine during the early morning hours of the 3rd. Rainfall rates of 2.0 to 2.5 inches per hour occurred with some of the thunderstorms leading to some road closures due to flash flooding. The flash flooding also damaged several roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 2, 1:48 PM EST, 11 hours 37 minutes earlier.
Area forecast discussion, Jul 2, 1:48 PM EST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
248 PM EDT THU JUL 2 2009
.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL SLOWLY MOVE EAST AND REACH
MAINE THIS WEEKEND. THE LOW WILL FINALLY MOVE EAST OF THE REGION
EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH FRIDAY/...
SOME SHOWERS POPPING UP...MOSTLY IN THE NW PORTION OF THE STATE
THIS AFTERNOON. NOT MUCH CAPE AVAILABLE SO THE SHOWERS ARE PULSING
UP AND DOWN QUICKLY. THESE SHOWERS WILL TAPER OFF THIS EVENING AS
HEATING DECREASES. THE CONCERN TONIGHT IS THE AREA OF HEAVY RAIN IN
EASTERN MASS AND SW MAINE. EXPECT THIS VORT MAX TO ROTATE AROUND
THE PARENT UPPER LOW IN ONTARIO INTO THE CWA. THE ENTIRE UPPER LOW
SHOULD BE SHIFTING EASTWARD SIMULTANEOUSLY. THE AREA OF PRECIP IN
MASS, SW MAINE AND EXTENDING SE INTO GULF OF MAINE WILL ROTATE
NORTHWARD INTO THE CWA THIS EVENING...AFFECTING SW PARTS OF THE AREA
FIRST AND EXITING THE NORTH BY EARLY TOMORROW MORNING. THE
INTENSITY OF THE PRECIP HAS BEEN WEAKENING AS IT MOVES NORTHWARD
INTO THE INTERIOR OF THE STATE AND EXPECT THIS TREND TO CONTINUE
OVERNIGHT. BEST CHANCE FOR ANY HEAVIER AMTS OF PRECIP SEEMS TO BE
ALONG THE WESTERN BORDER OF THE STATE IN OUR FORECAST AREA.
INSTABILITY WILL PRODUCE MORE SHOWERS TOWARDS MIDDAY FRIDAY WITH
DAYTIME HEATING AND THE APPROACH OF THE UPPER LOW. WENT WITH SCT
TS IN WESTERN PORTIONS OF CWA DURING AFTERNOON BUT CAPES WERE
UNIMPRESSIVE ELSEWHERE AND WENT WITH SHOWERS ONLY.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
MOST MODELS INDICATE LITTLE CHG IN THE OVRALL UPPER PATTERN OVR
THE FA FRI NGT THRU SUN WITH S/WVS ASSOCIATED WITH UPPER LOW(S)
MOVING ACROSS THE FA. ONE FACTOR SUPPORTED BY THE MODELS IS THE
POTENTIAL OF MORE CAPE SAT AFT/ERLY EVE AHEAD OF A WIND SHIFT/
WEAKENING COLD FRONT SLATED TO CROSS THE REGION LATE SAT NGT AND
ERLY SUN MORN AS A STRONGER S/WV APCHS AND CROSSES THE REGION. WE
KEPT MENTION OF AFT/EVE TSTMS FOR SAT BUT HELD OFF ON ENHANCED HVY
RN/WIND/HAIL WORDING ATTM...BUT WITH PROJECTED CAPES AS HIGH AS
1000 TO 1500 J...GUSTY WINDS AND SMALL HAIL AS WELL AS HVY RNFL
WILL CAN BE SUPPORTED.
OTHERWISE...MCLDY SKIES...PATCHY FOG AND SCT SHWRS WILL CONT FRI NGT
AND LATE SAT NGT. MODELS ARE NOT IN AS MUCH AGREEMENT FOR SUN...WITH
THE 12Z GFS APPEARING TO BE MUCH DRIER THAN THE 12Z NAM FOR SUN AFT.
GIVEN THAT THE 12Z GFS IS A DEPARTURE FROM ITS PREVIOUS 06Z RUN AND
FROM MOST OF THE OTHER MODEL GUIDANCE...WE LEFT CHC TSTM POPS IN THE
GRIDS FOR SPCLY SUN AFT AND SPCLY THE NRN PTN OF THE FA. POPS CAN BE
LOWERED IN LATER UPDATES IF MORE MODEL SUPPORT INDICATES A SIMILAR
TREND TO THE OPNL 12Z GFS.
TEMPS...SPCLY HI TEMPS WILL BE TRICKY SAT AND SUN AND WILL DEPEND ON
HOW MUCH LIMITED SUNSHINE WILL BE AVAILABLE. FOR NOW...WE BLENDED
GFS/NAM MODEL WITH MOS GUIDANCE AND COMBINED IT WITH GFS ENS MEAN
AND ENS LOW TEMPS FOR THESE PDS. SAME FOR LOW TEMPS FRI NGT AND SAT
NGT...XCPT MODEL AND MOS TEMPS WERE COMBINED WITH GFS ENS MEAN AND
ENS HI TEMPS TO LOWER THE DIURNAL SPREAD TO MORE TYPICAL VALUES
ASSOCIATED WITH SUMMER-LIKE MSLY CLDY SHWRY DAYS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE CONFUSED WEATHER PATTERN WILL CONTINUE INTO THE LONG TERM. THE
GFS AND ECMWF AT ODDS AT THE BEGINNING OF THE LONG TERM. THE GFS
INDICATES A LOWS OVER THE CANADIAN MARITIMES...OVER SOUTHERN NEW
ENGLAND...AND A LOW OVER SOUTHERN QUEBEC WITH MAINE SITTING IN AN
AREA OF WEAK HIGH PRESSURE. THE ECMWF HAS THE LOW OVER THE
CANADIAN MARITIMES AND SOUTHERN QUEBEC WITH MAINE SITTING UNDER A
FRONTAL BOUNDARY. AS THE TIME SERIES CONTINUES THE DIFFERENCES
CONTINUE. THE GFS DEVELOPS THE LOW OVER NEW ENGLAND AND MOVES IT
NORTH EAST TO THE NH/ME BOARDER BY 12Z MON. THE ECMWF MOVE THE LOW
EAST FARTHER INTO THE MARITIMES WITH A WEAK BOUNDARY EXTENDING
ACROSS NRN ME. THIS PATTERN CONTINUE UNTIL 00Z THUR WERE THE
MODELS APPEAR TO BE CLOSER TO AGREEMENT. LOADED THE GMOS...MADE
MINOR ADJUSTMENTS FOR SKY CON...POPS ON DAY 5-7 SO THEY WOULD
BETTER SUPPORT EACH OTHER.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MVFR AND VFR CONDITIONS THIS EVENING WILL DECREASE TO MOSTLY IFR
TONIGHT INTO EARLY FRIDAY. CONDITIONS WILL AGAIN BE SLOW TO
IMPROVE TO MVFR AND VFR BY AFTERNOON...BUT SHOWERS AND THUNDERSTORMS
WILL PROVIDE TEMPO IFR CONDITIONS DURING THE AFTERNOON. IFR CLGS/
VSBYS BY NGT AND MVFR/LOW VFR CONDITIONS BY DAY WILL CONT FRI NGT
THRU TUE.
&&
.MARINE...
NEAR TERM: SEAS WILL GRADUALLY CREEP UPWARD FROM NEAR 2 FEET TO
3-4 FEET BY FRIDAY IN A SOUTHEAST SWELL. SOME THUNDERSTORMS MOVING
NORTHWARD OVER THE WATERS FROM COASTAL MASS AND NH SHOULD DIMINISH
BEFORE APPROACHING THE WESTERN PORTIONS OF THE WATERS NEAR
PENOBSCOT BAY. WINDS WILL GRADUALLY INCREASE AHEAD OF SFC TROUGH
MOVING IN FROM THE SW WITH GUSTS NEARING 20 KTS AT TIMES.
SHORT TERM: NO HDLNS ANTICIPATED THRU THE SHORT TERM. WENT WITH A
BLEND OF NAM SWAN AND 4/10 KM WW3 WV GUIDANCE FOR WV HTS THRU SUN.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...MWALKER
SHORT TERM...VJN
LONG TERM...NORTON
AVIATION...MWALKER
MARINE...MWALKER/VJN
Hazardous weather outlook, Jul 2, 1:41 PM EST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
241 PM EDT THU JUL 2 2009
MEZ001>006-010-011-015>017-029>032-031845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
241 PM EDT THU JUL 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-031845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
241 PM EDT THU JUL 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MCW
Flash Flood, Hancock
- When
- July 3, 1:25 AM EST to 3:00 AM EST
- Where
- Hancock County, 1.09 mi N of Castine to 0.99 mi WNW of Castine
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.396, -68.800
Thunderstorms with rainfall rates of 2.0 to 2.5 inches per hour caused flash flooding in the town of Castine where road flooding was reported.
Thunderstorm Wind, Hancock
- When
- July 3, 1:55 AM EST
- Where
- Hancock County, 0.69 mi N of Bar Harbor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 44.390, -68.200
Numerous trees were toppled on to power lines across the town of Bar Harbor by wind gusts estimated at 60 mph. This led to widespread power outages.
Thunderstorm Wind, Hancock
- When
- July 3, 1:57 AM EST
- Where
- Hancock County, 1.64 mi WNW of Southwest Harbor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 44.290, -68.350
Numerous trees were toppled on to power lines across the town of Southwest Harbor by wind gusts estimated at 60 mph. This led to widespread power outages.
Flash Flood, Hancock
- When
- July 3, 2:00 AM EST to 3:00 AM EST
- Where
- Hancock County, 1.54 mi NW of Bar Harbor to 0.83 mi W of Bar Harbor
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.393, -68.225
Thunderstorms with rainfall rates of 2.0 to 2.5 inches per hour caused flash flooding in the town of Bar Harbor. Numerous roads were flooded across the town.
Flash Flood, Hancock
- When
- July 3, 2:00 AM EST to 3:00 AM EST
- Where
- Hancock County, 0.7 mi N of Sedgwick to 1.02 mi WSW of Sedgwick
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.310, -68.622
Thunderstorms with rainfall rates of 2.0 to 2.5 inches per hour caused flash flooding in the town of Sedgwick. The flash flooding left Graytown Road impassible due to a washout of the subsurface and the development of a sinkhole.
Flash Flood, Washington
- When
- July 3, 4:00 AM EST to 4:45 AM EST
- Where
- Washington County, 3.51 mi SSE of Crawford to 3.04 mi W of Grove
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 45.003, -67.544
Thunderstorms with rainfall rates of up to 2.0 inches per hour created flash flooding. The flash flooding washed out Timberlands Road.
Flash Flood, Washington
- When
- July 3, 4:00 AM EST to 4:45 AM EST
- Where
- Washington County, 5.08 mi WSW of Cooper to 4.65 mi WSW of Cooper
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 44.950, -67.530
Thunderstorms with rainfall rates of up to 2.0 inches per hour created flash flooding. The flash flooding washed out a culvert on the 19 Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 3, 20091 death · 1 in hail · 3 events
- Lightning Strike in New York, July 3, 20091 death · 1 event
- Rip Current in Florida, July 3, 20091 death · 1 event
- Flash Flood and Damaging Wind in Wyoming, July 3, 20091 injured · $5.0 million · 56 kt wind · 2 events
- Flash Flood and Hail in Colorado, July 3, 20096 injured · $150,000 · 1.75 in hail · 11 events
- Damaging Winds in Arizona, July 3, 20094 injured · $251,000 · 70 kt wind · 2 events
- Lightning Strike in Maine, July 3, 2009$300,000 · 1 event
- Hail and Damaging Winds in Kansas, July 3, 2009$75,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 3, 2009$30,000 · 1 in hail · 23 events
- Flash Flooding and Flood in New Mexico, July 3 to 5, 2009$50,000 · 58 kt wind · 4 events
- Damaging Wind in Arizona, July 3, 2009$25,000 · 60 kt wind · 1 event
- Flash Flooding in Pennsylvania, July 3, 2009$23,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186508, 186510, 186511, 186512, 186517, 186524, 186529.